Wildfire, Upper Columbia Basin
- When
- September 9, 4:28 PM PST to September 14, 12:00 AM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
A wildfire flared up about 17 miles southwest of Creston, WA along Highway 2. Gusty winds on September 10th pushed the fire northeast as it rapidly grew to 8,000 acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A wildfire flared up about 17 miles southwest of Creston, WA along Highway 2. Gusty winds on September 10th pushed the fire northeast as it rapidly grew to 8,000 acres. The fire burned through grass and sage brush as it grew to 18,000 acres before being contained on September 14th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 9, 3:22 PM PST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
422 PM PDT Sun Sep 9 2012
.SYNOPSIS...
Gusty winds will continue through Monday as a strong cold front
moves through the area tonight bringing strong winds to the
region and much cooler temperatures. High pressure will return to
the region Tuesday, and a gradual warming trend is expected
Wednesday through the end of the week.
&&
.DISCUSSION...
Tonight through Monday NT: We continued to focus on by far what
the most important part of the fcst is, which is the ongoing fire
weather issues sparked by lightning this morning, and maintained by
very windy weather and low humidity through Monday. The first vort
max has nearly exited the region, and has been responsible for
helping to maintain the isolated to scattered thunder threat the
last few hours across the Nrn Wa and N Id Mtn zones. We should see
a quick end to this thunder threat the next couple hours as the
vort max ma quickly exits and the surface becomes capped as we
lose daytime heating.
The second wave Monday will have very little thunder...limited to
locations close to the BC border with Wa and Id. The main dilemma
was deciding what fuels (grasses, timber, etc) would be most
affected. Based on coordination with surrounding offices and the
NWCC and N Id agencies, the main fire threat will be that part of
the Id Panhandle south of Sandpoint.
Winds should be strong Monday, but humidity overall may be a bit
higher than today. Based on local criteria for fire watches
and/or warnings, the areal coverage of the threshold humidity in
the fcst would not be sufficiently large for a watch or warning.
However, given the recent grass/shrub fires from lightning, we decided
to use common sense and keep red flag warnings in effect through
Mon evening. If winds decrease quickly enough, Mon Nt could see
some freezing temps in the more sheltered valley of N Id and NE
Wa. bz
Tuesday through Thursday...High pressure near the surface low
pressure aloft due to trof containing quite a significant quantity
of cold conditionally unstable air lingers Tuesday. The influence
is mainly implied with the minor mention of isolated showers
mention over extreme northeast for Tuesday into Tuesday evening.
The cold trof aloft tracks east and away and allows for a dry
forecast with generally clear skies into Thursday. Significant
cooling with some near freezing minimum temperature forecast for
Tuesday night/Wednesday morning mostly in valleys north of a line
from near Lucerne,WA to Hayden, ID but some pockets near
Turnbull/Cheney area and south on minor portions of the Idaho and
Washington Palouse are also possible. Indeed the Tuesday day
maximum temperatures and Tuesday night/Wednesday morning minimum
temperature forecast will be the coolest part of the seven day
forecast as into Wednesday and beyond a slow and gradual warming
trend is apparent. Ad the upper level jet is still in close
proximity some locations will be locally breezy/gusty Tuesday into
Tuesday evening. /Pelatti
Thursday night through Sunday: High pressure firmly in place over
the western US will bring temperatures on Friday into the 80s,
which is about 10 degrees above normal for this time of year. A
shortwave from the Gulf of Alaska skirts by to the north which
flattens the ridge a bit. The model consensus shows just a slight
cooling trend from this wave, but temperatures remain just above
normal. The 12Z ECMWF model came in with a much different
solution, so much so that it was disregarded at this point. The
ECMWF takes the Gulf of AK wave and develops it significantly,
dropping it into our area over the weekend. This would result in a
MUCH colder Sunday than is currently forecast. Will wait for one
or two more model runs before committing to this kind of a
forecast. RJ
&&
.AVIATION...
00Z TAFS: Thunderstorm activity confined to northeast Washington ad
the Northern Panhandle this afternoon continues to decrease with
time and should be minimal by 3Z Monday. A marine push will
bring gusty winds to the area, especially KEAT. Blowing dust is
possible in the Columbia Basin into the early evening. After skies
clear overnight the next front will move into the area later
overnight. This will bring mainly mid clouds with possibly some
sprinkles. The main weather with this front will be strong winds on
Monday with blowing dust.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 52 69 41 65 40 73 / 0 20 10 10 10 0
Coeur d'Alene 49 68 40 64 37 70 / 0 20 10 10 10 0
Pullman 49 69 34 65 31 72 / 0 20 10 10 10 0
Lewiston 56 76 49 73 45 79 / 0 10 10 10 0 0
Colville 48 70 38 70 36 77 / 10 30 10 10 10 0
Sandpoint 50 66 38 63 34 70 / 10 30 20 10 10 0
Kellogg 46 63 41 60 39 68 / 10 40 10 10 10 0
Moses Lake 53 75 43 71 40 77 / 0 0 0 0 0 0
Wenatchee 55 74 50 72 46 77 / 0 0 0 0 0 0
Omak 51 74 41 71 40 78 / 10 10 10 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning from 11 AM to 11 PM PDT Monday for Northern and
Central Idaho Panhandle (Zone 101).
WA...Red Flag Warning until 11 PM PDT Monday for East Washington
Central Cascade Valleys (Zone 677)-East Washington
Northeast (Zone 686)-East Washington Northern Columbia
Basin (Zone 673)-East Washington Okanogan/Methow Valleys
(Zone 684)-East Washington South Central Cascade Valleys
(Zone 676).
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 1205 PM PDT SUN SEP 9 2012 IDZ002-003-026-027-WAZ031>036-041>044-101300- COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 424 AM PDT SUN SEP 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED WHICH WILL RESULT IN A THREAT FOR ADDITIONAL FIRE STARTS. BREEZY WINDS WITH LOW RELATIVE HUMIDITY IS EXPECTED OVER THE COLUMBIA BASIN AND SURROUNDING VALLEYS WHICH COULD BRING RAPID FIRE SPREAD TO FIRES IN THE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG COLD FRONT PASSAGE ON MONDAY WILL BRING WINDY CONDITIONS TO THE COLUMBIA BASIN. SUSTAINED WINDS OF 20 TO 30 MPH WITH GUSTS TO NEAR 40 MPH ARE LIKELY...AND WILL LIKELY RESULT IN AREAS OF REDUCED VISIBILITY IN BLOWING DUST. FIRES IN THE RANGE LANDS OF THE COLUMBIA BASIN WILL BE SUBJECT TO QUICKLY SPREADING AND EXPANDING. IDZ001-004-WAZ037-038-101300- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 1205 PM PDT SUN SEP 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO RESULT IN A THREAT FOR FIRE STARTS...BUT MAINLY FOR LOCATIONS CLOSE TO THE BC BORDER. BREEZY WINDS WITH LOW RELATIVE HUMIDITY IS EXPECTED WHICH COULD BRING RAPID FIRE SPREAD TO FIRES IN THE AREA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY VERY WINDY CONDITIONS WITH LOW RELATIVE HUMIDITY IS EXPECTED IN THE AFTERNOON WHICH COULD BRING RAPID FIRE SPREAD TO FIRES IN THE AREA. A COOL AUTUMN-LIKE AIR MASS WILL SETTLE OVER THE REGION AFTER A COLD FRONT PASSAGE ON MONDAY. IN WIND SHELTERED VALLEYS OF NORTHEAST WASHINGTON AND NORTH IDAHO OVERNIGHT LOW TEMPERATURES WILL DROP BELOW FREEZING JUST BEFORE SUNRISE TUESDAY MORNING AND WEDNESDAY MORNING. THOSE WITH AGRICULTURAL CONCERNS SHOULD NOTE THIS POSSIBILITY AND PREPARE ACCORDINGLY.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411458.